Acute Subretinal Fluid Accumulation Induced by Futibatinib Therapy for Malignant Metastatic Breast Cancer

Insights

Futibatinib, a cancer drug, caused temporary fluid buildup in the eye of a breast cancer patient. Symptoms resolved upon stopping the drug, highlighting a reversible side effect for fibroblast growth factor receptor inhibitors.

Area of Science:

  • Oncology
  • Ophthalmology

Background:

  • Futibatinib is an investigational irreversible inhibitor targeting fibroblast growth factor receptors (FGFRs).
  • It is under evaluation in Phase II clinical trials for advanced carcinomas.
  • Fibroblast growth factor receptor signaling plays a role in various cancers and ocular development.

Observation:

  • A 59-year-old woman with metastatic breast cancer developed acute symptomatic subretinal fluid (SRF).
  • This ocular event occurred two weeks after initiating futibatinib therapy.
  • The subretinal fluid resolved within two weeks of discontinuing futibatinib.

Findings:

  • Recurrence of SRF was observed within two weeks upon restarting futibatinib at a reduced dose.
  • This case represents the first documented instance of rapidly reversible SRF accumulation associated with futibatinib use.
  • The findings suggest a direct, albeit temporary, link between futibatinib and the development of subretinal fluid.

Implications:

  • Clinicians should be aware of potential ocular side effects, such as SRF, with FGFR inhibitors like futibatinib.
  • Monitoring for visual disturbances may be warranted in patients receiving futibatinib.
  • The reversible nature of the SRF suggests a potential for dose modification or temporary cessation to manage this adverse event.

Related Concept Videos